Alert archive / Florida / High Surf Advisories in 2018

High Surf Advisory 6, NWS Melbourne, FL

October 9, 2018Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Oct 9, 2018, 7:51 AM EDT for Volusia County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Oct 9, 2018, 7:51 AM EDT (11:51 UTC)
Expired
Oct 9, 2018, 10:00 PM EDT
In force
14 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 00:00Z, 11.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1217 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1217 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WHUS42 KMLB 091151
CFWMLB

Coastal Hazard Message
National Weather Service Melbourne FL
751 AM EDT Tue Oct 9 2018

...SEA AND SURF CONDITIONS DETERIORATING FURTHER...

LATEST BUOY DATA SHOWS SEAS OVER THE NEAR SHORE ATLANTIC HAVE
BUILT BY ANOTHER FOOT OR TWO EARLY THIS MORNING. AS A RESULT, SURF 
CONDITIONS WILL BE EVEN MORE DANGEROUS TODAY.

FLZ047-054-059-064-141-147-100200-
/O.CAN.KMLB.BH.S.0023.000000T0000Z-181010T0000Z/
/O.NEW.KMLB.SU.Y.0006.181009T1151Z-181010T0200Z/
Southern Brevard County-Indian River-St. Lucie-Martin-
Coastal Volusia County-Northern Brevard County-
751 AM EDT Tue Oct 9 2018

...BEACH HAZARDS STATEMENT IS CANCELLED...
...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 10 PM THIS EVENING...

The National Weather Service in Melbourne has issued a High Surf 
Advisory, which is in effect until 10 PM EDT this evening. The 
Beach Hazards Statement has been cancelled. 

* WAVES AND SURF...Large breaking waves up to 7 feet in the surf
  zone will create very dangerous conditions for swimmers today.
  Numerous Strong Rip currents are also expected.

* TIMING...While High Surf and Rip Currents will be present all 
  day, the threat for Rips will be highest between 12 noon and 6 
  PM due to tidal effects. 

   Significant wave runup to the dune line, as well as minor beach
   erosion, is expected for the next two hide tide cycles. The first
   will occur between 830 and 900 AM this morning, and the second 
   this evening between 900 and 930 AM.

* POTENTIAL IMPACTS...Rough surf can knock you down and make you 
  susceptible to rip currents. Weak swimmers may not want to enter
  the water above their knees.

&&


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches in
the advisory area...producing localized beach erosion and
dangerous swimming conditions.

&&

$$

Cristaldi

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Oct 9, 5:00 AM EDT, 2 hours 51 minutes earlier.

Area forecast discussion, Oct 9, 5:00 AM EDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
500 AM EDT Tue Oct 9 2018

.DISCUSSION...

...Gusty East to Southeast Winds Will Continue Pushing Numerous
Showers and Squalls Onshore and Across the Areas Today...

...Hazardous Boating and Beach Conditions Will Also Continue...

Current...Brisk onshore flow continues between the large/strong
high pressure ridge to the NE and Hurricane Michael to the SW.
CCAFS DRWP data shows 25-30KT of E-ESE flow from the surface up
through 20KFT/400MB. Local 88D/TDWR data shows scattered fast moving
squalls which have been impacting the area since Monday afternoon
continuing to move rapidly WNW at around 30KT, and easily producing
numerous wind gusts in the 40-45 MPH range over many coastal areas
and occasionally well inland. Over the past 3-6 hours, activity has
shifted north some, earlier from Brevard County inland to greater
Orlando...to around XMR-SFB northward now. Still some isolated to
scattered activity down over the southern Treasure Coast-Lake Okee
region.

Today-tonight...Hurricane Michael will move generally between NNW
and a little west of due north over the next 24 hours, which will
keep impacts peripheral, more of a function of the tight pressure
gradient between it and the large high to its NE. Gradually veering
of the mean layer flow will continue...ESE-SE today, and SE-SSE by
late tonight. Continued advection of high PWAT air (>2.0") over the
area coupled with sufficient destabilization between the breaks in
diurnal clouds and CS outflow aloft will allow temps to reach the
U80s to near 90F inland. this will be more than enough for diurnal
enhancement of coverage/intensity of numerous showers and squalls
with isolated embedded light strikes (similar to the last several
days) possible. Not much change was made to the inherited forecast.
POPs in the 60-70 range today, and 30-40 tonight, highest across the
NE CWA today and along the coast tonight. While threat for storm
cell rotation appears to be limited through tonight, the cell motion
vector of around 30KT will easily support wind gusts in the 40-50
MPH range with the more robust storm bands/cores, with or without
lightning.

Wednesday-Thursday...Stout southerly flow remains with Hurricane
Michael continuing its trek northward across the Gulf of Mexico.
Winds will veer southwesterly on Thursday with Michael forecast to
move northeastward across Georgia and South Carolina. Deep moisture
will remain well established across east central Florida and again
favor high coverage of showers and possibly a storm or two each day.
 Interestingly, MAV guidance has trended downward but not really
buying this with such high moisture in place.  Will stick with
likely PoPs areawide during the daytime periods.  Showers/squalls
will again be fast moving with strong steering flow in place and
will be capable of producing wind gusts in excess of 40 mph along
with brief but very heavy periods of rainfall.  An isolated tornado
is possible beginning Wednesday morning into the afternoon and
evening mainly for areas north and west of I-4 as the NAM is showing
0-1 km SRH in excess of 200 m^2/s^. The Storm Prediction Center has
placed this area under a marginal risk of severe weather.  A weak
frontal boundary will then begin to move through the area and usher
in some drier air Thursday night mainly across northern areas.

High temps will be in the mid to upper 80 with some locations near
90. Overnight lows will be remain above normal with most locations
seeing mid 70s along with upper 70s/near 80 close to the coast.

Friday-Monday...Drier air will continue to infiltrate into east
central Florida behind the weak frontal boundary. This will lead to
overall lower rain chances for most of the area Friday into
Saturday, but enough lingering moisture could lead to scattered
showers and a few storms mainly south of I-4.  Rain chances begin to
increase by Sunday into early next week as winds turn back southerly
and bring an increase in moisture to the area.

High temperatures will not really change at all with mid to upper
80s/near 90 each day.  Overnight lows will be a few degrees cooler
on Friday night into Saturday morning where some mid-upper 60s are
possible north and west of I-4.  Low 70s elsewhere.  Low
temperatures will rebound after than and return to low 70s inland
with mid 70s near the coast.

&&

.AVIATION...Prevailing VFR, with on and off showers/squalls,
diminishing inland late this evening inland, and to a lesser
extent along the coast late tonight, as surface and steering
winds veer more parallel to the coast.

&&

.MARINE...Today-tonight...20KT gradient flow will continue over the
next 24 hours, veering to SE and then SSE toward sunrise while
gradually starting to weaken. Seas 6-8FT near shore and 8-10FT well
offshore today, subsiding by about a foot late tonight.

Wednesday-Thursday...Poor to hazardous boating conditions continue
with southerly winds around 20 kt in the offshore waters and 15-20
kt in the nearshore waters.  Winds will increase Wednesday night
into Thursday to around 20 kts nearshore with northern offshore
remaining around 20kt.  Winds are forecast to lessen late in the day
Thursday into Thursday to around 15 kt in the nearshore waters and
15-20 kt offshore. Seas will be 5-6 ft nearshore and 6-8 ft offshore
on Wednesday before subsiding to 4-5 ft nearshore and 5-7 ft
offshore on Thursday.

Friday-Saturday...Better conditions expected on Friday and Saturday.
Seas will continue to subside to 2-3 ft nearshore and 3-4 ft
offshore. Winds are expected to be light between 5-10 kt.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  78  88  78 /  70  40  60  30
MCO  88  76  89  77 /  60  30  60  30
MLB  89  80  88  78 /  60  40  60  30
VRB  88  78  88  78 /  60  40  60  40
LEE  89  77  89  77 /  60  30  60  40
SFB  88  77  90  77 /  60  40  60  30
ORL  88  77  89  77 /  60  30  60  30
FPR  88  78  88  78 /  60  40  60  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 4 AM EDT Wednesday for Flagler Beach
     to Volusia-Brevard County Line 0-20 nm-Sebastian Inlet to
     Jupiter Inlet 0-20 nm-Volusia-Brevard County Line to
     Sebastian Inlet 0-20 nm.

     Small Craft Advisory until 4 PM EDT Wednesday for Flagler Beach
     to Volusia-Brevard County Line 20-60 nm-Sebastian Inlet to
     Jupiter Inlet 20-60 nm-Volusia-Brevard County Line to
     Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Cristaldi
LONG TERM....Sedlock
AVIATION...Cristaldi
Hazardous weather outlook, Oct 9, 5:58 AM EDT, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
558 AM EDT Tue Oct 9 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-092200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
558 AM EDT Tue Oct 9 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Breezy east-southeast winds will continue today between strong
high pressure well northeast of Florida, and Hurricane Michael
to the southwest. While this will keep the threat for lightning
quite low again today, numerous showers and squalls will remain
easily capable of producing wind gusts of 40 to 50 MPH, as they
move rapidly west-northwest at 35 MPH. Passing torrential
downpours will also be possible, with localized ponding of water
possible in areas that receive multiple rounds of showers.

.RIP CURRENT IMPACT...
Rough, choppy surf with breaking wave up to 5 feet, and a High
Risk for dangerous Rip Currents will continue today as swells
from distant Tropical Storm Leslie will combine with gusty onshore
winds of 20 MPH. While the rough surf and Rip Currents will be
present all day, the threat for Rip Currents will be greatest from
12 noon through 6 PM due to tidal effects. If you choose to enter
the water, only swim within sight of a lifeguard and never swim
alone! Weak swimmers may not want to enter the water above their
knees.

.MARINE THUNDERSTORM GUST IMPACT...
Numerous gusty showers and squalls will produce occasional wind
gusts of 35 to 40 knots over the local Atlantic and Intracoastal
Waters, and over inland lakes. Boaters should look be alert for
squalls moving in rapidly from the east and southeast today.

.WIND AND SEA IMPACT...
East-southeast winds of 20 to 25 knots will produce seas of 6 to 8
feet near shore and 8 to 10 feet well offshore through tonight. A
Small Craft Advisory remains in effect for the east central
Florida Atlantic waters.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Tropical Storm Michael will continue to strengthen as it lifts
northward over the eastern Gulf of Mexico towards a landfall along
the Florida Panhandle late Wednesday. Deep moisture well to the
east of its center will remain entrenched over the area through
Thursday leading to high coverage of showers with scattered storms
through Thursday. Cloud to ground lightning strikes, gusty winds
and temporary inundation of low-lying and poor drainage areas will
be the main storm threats. Coverage of showers and storms will
decrease from Friday through this weekend.

Beach and boating conditions will remain poor through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Cristaldi

In the hours before

Special weather statement, Oct 9, 3:13 AM EDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Melbourne FL
313 AM EDT TUE OCT 9 2018

FLZ041-046-141-147-090815-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
313 AM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD...
NORTHEASTERN SEMINOLE AND VOLUSIA COUNTIES UNTIL 415 AM EDT...

At 311 AM EDT, Doppler radar was tracking strong squalls along a
line extending from near Haulover Canal to 20 miles east of Holly
Hill. Movement was west-northwest at 35 mph.

Wind gusts up to 45 mph will be possible with these squalls.

Locations impacted include...
Daytona Beach, Port Orange, Sanford and Ormond Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2943 8107 2909 8090 2880 8068 2864 8071
      2886 8138 2889 8135 2894 8135 2897 8137
      2898 8135 2899 8137 2926 8132 2927 8115
      2941 8116 2942 8114
TIME...MOT...LOC 0711Z 109DEG 31KT 2932 8064 2869 8073

Cristaldi
Local storm report, Oct 9, 5:16 AM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
516 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 AM     NON-TSTM WND GST 2 ESE DAYTONA BEACH     29.20N 81.01W
10/09/2018  M42 MPH          Volusia            FL   MESONET

            WEATHER UNDERGROUND SITE MEASURED A GUST OF 42 MPH/36 KT
            FROM THE ESE.

&&

JC
Local storm report, Oct 9, 5:57 AM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
557 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     NON-TSTM WND GST 3 E HAULOVER CANAL      28.74N 80.70W
10/09/2018  M39.00 MPH       Brevard            FL   OTHER FEDERAL

            MEASURED WIND GUST OF 39 MPH/34 KT FROM THE EAST AT USAF
            WIND TOWER 19.

&&

JC
Local storm report, Oct 9, 6:01 AM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
National Weather Service Melbourne FL
601 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     NON-TSTM WND GST 3 E HAULOVER CANAL      28.74N 80.70W
10/09/2018  M42.00 MPH       Brevard            FL   OTHER FEDERAL

            MEASURED WIND GUST OF 42 MPH/36 KT FROM THE EAST AT USAF
            WIND TOWER 19. UPDATED FOR HIGHER GUSTER THAT OCCURRED
            LATER.

&&

JC
Special weather statement, Oct 9, 6:22 AM EDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
622 AM EDT TUE OCT 9 2018

FLZ041-046-141-147-091045-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
622 AM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SEMINOLE AND SOUTHEASTERN
VOLUSIA COUNTIES UNTIL 645 AM EDT...

At 621 AM EDT, Doppler radar was tracking a strong thunderstorm over
Maytown, or near Scottsmoor, moving west at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Sanford, Lake Helen, Oak Hill and Geneva.

LAT...LON 2887 8084 2871 8093 2877 8131 2901 8120
TIME...MOT...LOC 1021Z 107DEG 29KT 2879 8098

Combs
Local storm report, Oct 9, 6:23 AM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
623 AM EDT TUE OCT 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     NON-TSTM WND GST 4 NW HAULOVER CANAL     28.78N 80.80W
10/09/2018  M46.00 MPH       Brevard            FL   OTHER FEDERAL

            MEASURED WIND GUST OF 46 MPH/40 KT FROM THE ESE AT USAF
            WIND TOWER 421.

&&

JC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 9:27 PM EDTSpecial Marine WarningMLB3 hr
Oct 8, 11:33 PM EDTSpecial Weather StatementMLBBrevard27 min
Oct 9, 12:33 AM EDTSpecial Marine WarningMLB3 hr
Oct 9, 1:03 AM EDTSpecial Weather StatementMLBSeminole57 min
Oct 9, 1:31 AM EDTSpecial Weather StatementMLBVolusia59 min
Oct 9, 3:13 AM EDTSpecial Weather StatementMLBVolusia62 min
Oct 9, 3:35 AM EDTSpecial Marine WarningMLB3 hr
Oct 9, 4:31 AM EDTBeach Hazards StatementMLBVolusia112 min
Oct 9, 5:33 AM EDTSpecial Marine WarningMLB3 hr
Oct 9, 6:22 AM EDTSpecial Weather StatementMLBSeminole23 min
Oct 9, 6:23 AM EDTBeach Hazards StatementMLBVolusia88 min

Nearby

High Surf Advisories in Florida, 2018Every high surf advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.